Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 99, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 29, 2024, 1:19 AM CDT for Dixon County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2024, 1:19 AM CDT (06:19 UTC)
- Expired
- Jul 29, 2024, 2:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Dixon County, NE
The radar
The Omaha radar (KOAX), 124 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1204 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.0
The text
As transmitted.
563
WUUS53 KFSD 290619
SVRFSD
NEC051-290715-
/O.NEW.KFSD.SV.W.0099.240729T0619Z-240729T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
119 AM CDT Mon Jul 29 2024
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Dixon County in northeastern Nebraska...
* Until 215 AM CDT.
* At 119 AM CDT, a severe thunderstorm was located over Laurel, or 13
miles northwest of Wayne, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Concord and Dixon In Dixon County around 125 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4245 9702 4245 9701 4237 9672 4228 9673
4227 9673 4227 9702
TIME...MOT...LOC 0619Z 303DEG 31KT 4241 9712
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BP2 follow-up statements
694
WWUS53 KFSD 290647
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
147 AM CDT Mon Jul 29 2024
NEC051-290715-
/O.CON.KFSD.SV.W.0099.000000T0000Z-240729T0715Z/
Dixon NE-
147 AM CDT Mon Jul 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHWESTERN DIXON COUNTY...
At 146 AM CDT, a severe thunderstorm was located over Wakefield, or 8
miles east of Wayne, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Dixon County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4237 9702 4239 9691 4235 9672 4228 9673
4227 9673 4227 9702
TIME...MOT...LOC 0646Z 303DEG 31KT 4228 9685
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BP218
WWUS53 KFSD 290706
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
206 AM CDT Mon Jul 29 2024
NEC051-290715-
/O.EXP.KFSD.SV.W.0099.000000T0000Z-240729T0715Z/
Dixon NE-
206 AM CDT Mon Jul 29 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DIXON COUNTY WILL
EXPIRE AT 215 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
&&
LAT...LON 4237 9702 4239 9691 4235 9672 4228 9673
4227 9673 4227 9702
TIME...MOT...LOC 0705Z 303DEG 31KT 4219 9667
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:46 PM CDT, 2 hours 33 minutes earlier. Its key messages:
- Scattered strong to severe storms this evening. Greatest threat is from 7-8 PM to 1 AM with potential for hail up to hen egg size with initial activity, wind gusts exceeding 70 mph, and a few tornadoes. Locally heavy downpours may bring 2+ inches of rain to a few locations as well. Beyond tonight, nightly low storm chances continue for portions of the region through Wednesday night.
- Hot and humid conditions continue through the week. The highest humidity comes Tuesday and Wednesday, when afternoon heat index readings near or over 100 degrees are most likely.
- Wildfire smoke aloft will return late tonight-Monday, but confidence in surface impacts is low. Those who are highly sensitive to air pollution should monitor air quality conditions and adjust outdoor plans accordingly.
Area forecast discussion, Jul 28, 10:46 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1046 PM CDT Sun Jul 28 2024 .KEY MESSAGES... - Scattered strong to severe storms this evening. Greatest threat is from 7-8 PM to 1 AM with potential for hail up to hen egg size with initial activity, wind gusts exceeding 70 mph, and a few tornadoes. Locally heavy downpours may bring 2+ inches of rain to a few locations as well. Beyond tonight, nightly low storm chances continue for portions of the region through Wednesday night. - Hot and humid conditions continue through the week. The highest humidity comes Tuesday and Wednesday, when afternoon heat index readings near or over 100 degrees are most likely. - Wildfire smoke aloft will return late tonight-Monday, but confidence in surface impacts is low. Those who are highly sensitive to air pollution should monitor air quality conditions and adjust outdoor plans accordingly. && .DISCUSSION... Issued at 256 PM CDT Sun Jul 28 2024 THIS AFTERNOON-TONIGHT: Looking at a couple of areas for convection through the rest of this afternoon and tonight. First will be across mainly northwest Iowa, as a compact wave/MCV remnants pushes east across eastern Nebraska/western Iowa. This activity is moving into an airmass characterized by moderate instability (1500-2000J/kg) and increasing deep layer shear per the latest RAP projections. While greater coverage of this activity is expected to be south of Highway 20, will have to monitor our far southeast counties for an isolated strong to severe storm over the next few hours until this wave moves east of the area. Stronger mid-level wave is moving across western South Dakota early this afternoon and will continue to track east across the eastern Dakotas into Minnesota through the evening/overnight. Already seeing spotty storms develop along the associated surface boundary which extends from western SD into southeast ND. Instability has been limited in some areas due to morning showers/clouds across our western counties, but that activity continues to wane, and partial clearing should allow stronger heating to push MLCAPE values near 2000J/kg ahead of this activity early this evening. Shear starts off on the weak side this afternoon, but the approaching wave will bring increasing mid-level winds, with shear increasing accordingly. This will support organized storms with a threat of large hail with the initial development. This would be more likely west of our forecast area, or perhaps just into our northwest corner early this evening. Storms continue to grow upscale as they progress east this evening, with the primary threat transitioning to strong/damaging winds, possibly in excess of 70-75 mph. Exact location of the greatest threat is still somewhat uncertain, though the high-res models from this morning are showing better consensus today than at this time yesterday. This leads to slightly higher confidence that the main impacts for our forecast area will be near and north of the I-90 corridor, though there is a low-moderate (30-50%) probability of stronger storms extending south of I-90 toward the Missouri River after dark. While the primary threats tonight are large hail and damaging winds, there is a non-zero threat of tornadoes, especially if bowing segments can become established, as 0-3km shear vectors would be oriented nearly perpendicular to the lines. In addition to the aforementioned severe threat, we will have to monitor for locally heavy rainfall as well. Airmass is primed as has already been seen with the activity around Sioux City, with Wayne Nebraska AWOS (KLCG) reporting nearly an inch of rain in 20 minutes. Precipitable water values exceeding 1.5-1.75 inches are above the 90th percentile of climatology, and while storms will become increasingly progressive through this evening, any storms which are slower moving or impact urban areas could present a localized flash flood threat. MONDAY-THURSDAY: Tonight's storms should exit to the east of our forecast area by daybreak Monday and the daytime hours should remain rain-free. However, some areas could start the day off with some patchy fog/stratus in the wake of departing storms. Temperatures may also be impacted by a return of smoke aloft from western wildfires, but still looks to be a warm day with highs in the mid 80s to lower 90s. Dew points in the mid 60s-lower 70s will push heat indices into the 90s in many areas, but at this time it looks to remain shy of advisory criteria. Speaking of the wildfire smoke, low probability that we could see some surface impacts on Monday as winds turn to the northwest behind the departing storms. HRRR Smoke model does show some increase in near surface smoke, but low confidence in whether there will be enough to push air quality into a higher level than Moderate/yellow or reduce visibility. Tuesday-Wednesday continue to look like the hottest and most humid days of the week and this would be the period of greater concern for heat headlines. Barring lingering impacts from isolated-scattered nighttime storms, trends continue to support highs both days in the upper 80s to mid 90s, with dew points in the lower-mid 70s, perhaps upper 70s in a few locations. These values support heat indices topping 100 in some areas both afternoons, mainly south of I-90. Various waves sliding across the region in quasi-zonal flow could bring periodic storm chances, mainly focused during the evening to overnight hours Monday night through Wednesday night. Strongest of these waves appears to be Wednesday night and will carry higher and more widespread chance pops during that period. However, details in exact timing and location of storms are far from certain. That said, cannot rule out a few strong to severe storms given unstable mid level lapse rates and areas of moderate to strong shear. FRIDAY-SUNDAY: Stronger mid-upper level ridge builds again over the western CONUS, placing us back in west-northwest flow aloft by this weekend. This may allow temperatures to ease slightly, though humid conditions look to continue. Confidence in precipitation chances is low as any weak waves in the northwest flow could trigger spotty showers or storms. Unfortunately, this flow pattern aloft will likely maintain our hazy/smoky skies as we move through the first weekend in August. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1045 PM CDT Sun Jul 28 2024 Outside of a few isolated showers along/north of the MO River Valley, latest radar imagery shows largely quiet conditions across our area. Given how storms have panned out this evening, think any additional development overnight would remain isolated in nature. Otherwise, expect light and variable winds to continue for much of the period. This in combination with a decent amount of moisture in the lower levels may result in fog prior to/around daybreak. Thus, could see cigs/vsbys briefly fall to MVFR levels. Any fog development should burn off quickly though, allowing dry conditions and mostly sunny skies to prevail Monday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...JH AVIATION...SST
Hazardous weather outlook, Jul 28, 6:35 PM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 635 PM CDT Sun Jul 28 2024 MNZ071-072-SDZ038>040-050-052>061-063>066-068-069-292345- Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton- 635 PM CDT Sun Jul 28 2024 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Scattered strong to severe thunderstorms remain possible tonight with the main threat from 7 PM to 11 PM. Primary hazards include: large hail up to hen egg size, wind gusts exceeding 70 mph, and a few tornadoes. Some locations may see rainfall exceeding 2 inches, leading to potential for ponding of water in low lying or urban areas or perhaps isolated flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid conditions continue through this week. Heat index values are expected to be in the mid 90s to near 100 degrees in the afternoon and early evening, especially Tuesday and Wednesday. Those who are sensitive to heat or those working outdoors for prolonged periods of time may be impacted. Low chances for storms return Tuesday night and Wednesday night with potential for isolated strong to severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-NEZ013- 014-SDZ062-067-070-071-292345- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Dixon-Dakota-Minnehaha-Lincoln-Union- 635 PM CDT Sun Jul 28 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Tonight. Scattered strong to severe thunderstorms remain possible tonight with the main threat from 9 PM to 2 AM. Primary hazards include: large hail up to hen egg size, wind gusts exceeding 70 mph, and a few tornadoes. Some locations may see rainfall exceeding 2 inches, leading to potential for ponding of water in low lying or urban areas or perhaps isolated flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid conditions continue through this week. Heat index values are expected to be in the mid 90s to near 100 degrees in the afternoon and early evening, especially Tuesday and Wednesday. Those who are sensitive to heat or those working outdoors for prolonged periods of time may be impacted. Low chances for storms return Tuesday night and Wednesday night with potential for isolated strong to severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:16 PM CDT | Heat Advisory | FSD | Dakota, Dixon | 21 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.